Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

July 27, 2021Glacier County, Pondera County, Montana

NWS Great Falls, MT issued this special weather statement at Jul 27, 2021, 9:02 PM MDT for Glacier County, Pondera County, Montana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2021, 9:02 PM MDT (03:02 UTC)
Expired
Jul 27, 2021, 9:30 PM MDT
In force
28 min
Issued by
NWS Great Falls, MT

Counties Glacier County, MT, Pondera County, MT

The radar

The Great Falls radar (KTFX), 155 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 3.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2021-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2021-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
3591 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

428 
WWUS85 KTFX 280302
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
902 PM MDT Tue Jul 27 2021

MTZ009-010-044-046-048-280330-
Southern Rocky Mountain Front-Northern Rocky Mountain Front-Eastern
Glacier-Eastern Pondera-Toole-
902 PM MDT Tue Jul 27 2021

...AN AREA OF THUNDERSTORMS WILL AFFECT CENTRAL PONDERA... 
GLACIER...NORTHWESTERN TOOLE AND NORTHERN TETON COUNTIES...

At 900 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 19 miles west of Sunburst to 13 miles
southwest of Heart Butte. Movement was northeast at 35 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Cut Bank, Browning, Valier, Sunburst, Kevin, East Glacier Park
Village, North Browning, Kiowa, South Browning, East Glacier Park,
Heart Butte, Dupuyer, Marias Pass, Ethridge, Oilmont, Starr School,
Santa Rita and Ferdig.

This includes the following highways...
 Interstate 15 between mile markers 367 and 397.
 Highway 2 between mile markers 198 and 277.
 Highway 89 between mile markers 70 and 110.

Cloud to ground lightning is possible with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on any area lakes, get out of the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 10 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now! Do not 
be caught on the water in a thunderstorm.

LAT...LON 4899 11156 4813 11216 4814 11313 4818 11318
      4817 11323 4824 11323 4833 11338 4837 11334
      4842 11335 4843 11342 4899 11280
TIME...MOT...LOC 0300Z 232DEG 34KT 4898 11232 4819 11309 

$$

RCG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 27, 6:01 PM MDT, 3 hours 1 minute earlier.

Area forecast discussion, Jul 27, 6:01 PM MDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Great Falls MT
601 PM MDT Tue Jul 27 2021

...AVIATION SECTION UPDATED...

.SYNOPSIS...
Weak weather disturbances will move from south to north through the
region over the next several days. As a result, expect small chances
for passing showers or thunderstorms through the end of the week.
Some of the stronger storms could produce some gusty winds though.
Afternoon temperatures will still generally be above normal
through the weekend, but just not as hot as recent days.

&&

.DISCUSSION...
Tonight through Thursday...The main concern tonight is the
chances for thunderstorms over Southwest and Central MT. An upper
level disturbance is moving northward through the region, but
limited instability is lowering the chances for widespread
precipitation. Thus pops are generally on the low side. However,
with the dry air in place, any storm could produce a brief strong
wind gust. The heat highlight will continue into this evening. For
Wednesday and Thursday, it will not be as hot as the previous
days, but afternoon temperatures will still be hot and above
normal. Additionally, expect a chance for storms, with the best
chance and smoke reducing distant visibility along the ID/MT border.
WPC has portions of Southwest MT in excessive rainfall later this
week. The potential is there for a heavy rain shower, but the cells
look fairly isolated at this time. Brusda

Friday through next Tuesday...Temperatures will also cool back
closer to normal during this period with the overall increase of
cloudiness. The ridge axis is then forecast to shift west to more
so over the Northern Rockies and Pacific Northwest for Friday
through early next week, as separate low pressure troughs off the
Pacific coast and over eastern Canada deepen. This will put the
forecast area under more of a cooler northwest flow aloft, which
should help maintain the near normal temperatures. This flow will
tap more so into Pacific moisture, which should continue the
chance for showers and thunderstorms across much of the area. Some
deterministic models differ on the exact placement of this ridge
after Sunday (they shift it more so over Montana), so adjustments
to the forecast may be needed if ensemble forecast guidance starts
to shift more so toward these deterministic solutions.
-Coulston

&&

.AVIATION...
601 PM MDT Tue Jul 27 2021 (28/00Z TAF period)

Main concern for tonight is elevated shower and thunderstorm
potential. Elevated showers and a few thunderstorms are moving
northeastward off the Divide and from Southwest MT this evening.
Gusty winds will likely be the main impact, though a few lightning
strikes will be possible. This activity will diminish some after
28/06Z, but some showers may persist well into the overnight hours
for the North-central terminals. Also, smoke will reduce visibility
down to about 5SM at times. Expect mountains/passes to be obscured
by smoke through the period. Another round of scattered showers and
thunderstorms is expected for Wednesday afternoon and evening. -RCG

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...
Expect a slight chance for showers or thunderstorms over our fire
weather districts over the next few days. The better chance for
storms will be for the districts south of our area. Afternoon
temperatures will not be as hot as recent days, but still above
normal through the end of the week. Expect poor humidity recover
at night, along with shifting light surface winds during the day
and again during the overnight hours. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  65  90  62  93 /  20  20  30  30
CTB  60  83  58  90 /  20  30  20  20
HLN  67  94  65  94 /  30  20  40  30
BZN  60  92  59  90 /  20  30  50  50
WYS  50  83  49  80 /  20  70  60  60
DLN  58  88  56  86 /  20  60  50  50
HVR  65  91  64  93 /  10  20  30  20
LWT  64  89  62  88 /  20  20  30  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until midnight MDT tonight Broadwater...Cascade...
Central and Southern Lewis and Clark...Chouteau...Hill...
Jefferson...Judith Basin...Liberty...Meagher.

Excessive Heat Warning until midnight MDT tonight Blaine...
Fergus.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jul 27, 6:14 PM MDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Great Falls MT
614 PM MDT Tue Jul 27 2021

MTZ009-010-046-048-280045-
Southern Rocky Mountain Front-Northern Rocky Mountain Front-Eastern
Glacier-Eastern Pondera-
614 PM MDT Tue Jul 27 2021

...A LINE OF SHOWERS WITH GUSTY WINDS WILL AFFECT NORTHWESTERN
PONDERA...GLACIER AND NORTHWESTERN TETON COUNTIES...

At 613 PM MDT, radar indicated showers were located along a line
extending from 9 miles north of West Glacier to 22 miles east of Swan
Lake. Movement was east northeast at 40 mph.

Winds in excess of 40 mph are possible with these showers.

Locations impacted include...
Browning, Valier, East Glacier Park Village, North Browning, Kiowa,
South Browning, East Glacier Park, Heart Butte, Dupuyer, Many
Glacier, Babb, Marias Pass, Logan Pass, Starr School and Saint Mary.

This includes the following highways...
 Highway 2 between mile markers 198 and 242.
 Highway 89 between mile markers 1 and 50, and between mile markers
65 and 110.

Cloud to ground lightning is possible. Lightning can strike 10 miles
away from a thunderstorm. Seek a safe shelter inside a building or
vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4900 11301 4815 11210 4798 11289 4813 11301
      4812 11305 4815 11306 4817 11323 4824 11323
      4833 11338 4837 11334 4842 11335 4846 11348
      4855 11347 4862 11375 4873 11371 4884 11378
      4886 11386 4900 11363
TIME...MOT...LOC 0013Z 229DEG 49KT 4863 11396 4803 11338

RCG
Special weather statement, Jul 27, 6:23 PM MDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Great Falls MT
623 PM MDT Tue Jul 27 2021

MTZ012-046-048-049-280045-
Cascade-Southern Rocky Mountain Front-Eastern Teton-Eastern Pondera-
623 PM MDT Tue Jul 27 2021

...A LINE OF SHOWERS AND GUSTY WINDS WILL AFFECT NORTH CENTRAL LEWIS
AND CLARK... SOUTHEASTERN PONDERA...TETON AND NORTHWESTERN CASCADE
COUNTIES...

At 621 PM MDT, radar indicated showers were located over Teton and
northwest Cascade counties. Movement was east northeast at 25 mph.

Winds in excess of 30 mph are possible with these showers.

Locations impacted include...
Choteau, Fairfield, Dutton, Augusta, Fort  Shaw, Fort Shaw, Power,
Pishkun Reservoir, Vaughn, Sun River, Collins, Farmington and Simms.

This includes the following highways...
 Interstate 15 between mile markers 288 and 327.
 Highway 200 between mile markers 117 and 139.
 Highway 89 between mile markers 9 and 52.

Cloud to ground lightning is possible with these cells.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on area lakes, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

LAT...LON 4791 11242 4811 11141 4757 11142 4749 11162
      4736 11201 4734 11230 4783 11266
TIME...MOT...LOC 0021Z 233DEG 20KT 4781 11227 4793 11178

RCG
Special weather statement, Jul 27, 6:53 PM MDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Great Falls MT
653 PM MDT Tue Jul 27 2021

MTZ012-046-048-049-280115-
Cascade-Southern Rocky Mountain Front-Eastern Teton-Eastern Pondera-
653 PM MDT Tue Jul 27 2021

...A AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL LEWIS
AND CLARK...SOUTHEASTERN PONDERA...TETON AND NORTHWESTERN CASCADE
COUNTIES...

At 650 PM MDT, radar indicated strong thunderstorms radar indicated
thunderstorms were located over Teton and northwest Cascade
counties. Movement was east northeast at 25 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Choteau, Fairfield, Dutton, Augusta, Fort  Shaw, Fort Shaw, Power,
Pishkun Reservoir, Vaughn, Sun River, Collins, Farmington and Simms.

This includes the following highways...
 Interstate 15 between mile markers 288 and 327.
 Highway 200 between mile markers 117 and 139.
 Highway 287 between mile markers 26 and 64.
 Highway 89 between mile markers 9 and 52.

Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on any area lakes, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

LAT...LON 4791 11242 4811 11141 4757 11142 4749 11162
      4736 11201 4734 11230 4783 11266
TIME...MOT...LOC 0050Z 233DEG 20KT 4792 11207 4803 11158

RCG
Special weather statement, Jul 27, 9:02 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
902 PM MDT Tue Jul 27 2021

MTZ009-010-044-046-048-280330-
Southern Rocky Mountain Front-Northern Rocky Mountain Front-Eastern
Glacier-Eastern Pondera-Toole-
902 PM MDT Tue Jul 27 2021

...AN AREA OF THUNDERSTORMS WILL AFFECT CENTRAL PONDERA...
GLACIER...NORTHWESTERN TOOLE AND NORTHERN TETON COUNTIES...

At 900 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 19 miles west of Sunburst to 13 miles
southwest of Heart Butte. Movement was northeast at 35 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Cut Bank, Browning, Valier, Sunburst, Kevin, East Glacier Park
Village, North Browning, Kiowa, South Browning, East Glacier Park,
Heart Butte, Dupuyer, Marias Pass, Ethridge, Oilmont, Starr School,
Santa Rita and Ferdig.

This includes the following highways...
 Interstate 15 between mile markers 367 and 397.
 Highway 2 between mile markers 198 and 277.
 Highway 89 between mile markers 70 and 110.

Cloud to ground lightning is possible with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on any area lakes, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

LAT...LON 4899 11156 4813 11216 4814 11313 4818 11318
      4817 11323 4824 11323 4833 11338 4837 11334
      4842 11335 4843 11342 4899 11280
TIME...MOT...LOC 0300Z 232DEG 34KT 4898 11232 4819 11309

RCG

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:14 PM MDTSpecial Weather StatementTFXGlacier, Pondera31 min
Jul 27, 6:23 PM MDTSpecial Weather StatementTFXTeton22 min
Jul 27, 6:53 PM MDTSpecial Weather StatementTFXTeton22 min
Jul 28, 1:52 PM MDTSpecial Weather StatementTFXBeaverhead38 min
Jul 28, 3:08 PM MDTSpecial Weather StatementTFXBeaverhead37 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.